5

votes

Multi-Vitamin: most likely ingredient to cause a problem? Safest brand/product?

Answered on August 19, 2014
Created April 30, 2012 at 1:29 AM

What ingredient in a multi-vitamin is most likely to cause a problem (e.g. brain fog, muscle discomfort/twitch/tendonitis)???

What's the 'safest' brand/product?

Despite me home-cooking 95% of my meals, and doing my best to eat a balanced diet, I'm certain I am not getting 100% of all major & trace minerals / vitamins through eating.

Thanks, Mike

PS: yes, I do know that the muscle stuff mentioned above are most likely from electrolytes, but I've worked really hard to ensure I'm getting enough, so maybe it's not in my case?) I know it's just a n=1 correlation, but I do seem to have problems after I re-introduce multi-vitamins back into my routine).

543a65b3004bf5a51974fbdd60d666bb

(4493)

on August 27, 2013
at 04:14 AM

good to hear you have something to work with now Mike. do you know if the mthfr defect makes you an 'undermethylator' or is that something different again. (i suspect i may have an mthfr 'issue' as well, i may look for some local testing (Australia), tho i see 23andme do international ship as well, but local would prob be easier)

C8586fa2188272d5474d22aa8a500619

(358)

on May 01, 2012
at 03:30 AM

I dropped all pills before being able to find out what was the problematic component. Would love to hear more on that.

7d64d3988de1b0e493aacf37843c5596

(2861)

on April 30, 2012
at 03:30 PM

Pure Encapsulations Nutrient 950 w/ Vit K looks interesting (http://www.pureencapsulations.com/itemdy00.asp?T1=MVCK1). I don't take a multi, but I have thought of getting it for my wife. It uses metafolin instead of folic acid.

7fc82eebafd44badc73c520f44660150

(3275)

on April 30, 2012
at 01:13 PM

Magnesium Stearate is in all my caps. Is it bad, or potentially problematic?

Ba09704971e33481f5716c4790648966

(1794)

on April 30, 2012
at 11:00 AM

Oh, wow there is a lot of stuff in the 2nd one. 1st one has soy in it, are you allergic to that? Could be the iodine also. Tons of different stuff could be causing those symptoms in the 2nd one. Look through here: http://perfecthealthdiet.com/?page_id=1066 Maybe get a multi-mineral supplement and take like 1 a day? Could try that.

7fc82eebafd44badc73c520f44660150

(3275)

on April 30, 2012
at 02:13 AM

i'm not sure for sure, I'm still trying to figure it out. These are two I've tried recently: http://www.iherb.com/Bluebonnet-Nutrition-Iron-Free-Multi-One-180-Vcaps/11190 http://www.vitaminshoppe.com/store/en/browse/sku_detail.jsp?id=VS-2295

7fc82eebafd44badc73c520f44660150

(3275)

on April 30, 2012
at 02:10 AM

I've tried two (both no-iron): http://www.vitaminshoppe.com/store/en/browse/sku_detail.jsp?id=VS-2295 and http://www.iherb.com/Bluebonnet-Nutrition-Iron-Free-Multi-One-180-Vcaps/11190

A1a7413b99e03bc77f02d95c4170ea43

(2393)

on April 30, 2012
at 02:07 AM

http://chriskresser.com/folate-vs-folic-acid

Ebcbbdcb8b727e69e06eaa102d49a84c

(1804)

on April 30, 2012
at 02:01 AM

+1 for a spot-on BBT reference.

A2c38be4c54c91a15071f82f14cac0b3

(12672)

on April 30, 2012
at 01:59 AM

Does the multi contain iron?

276a5e631b62f8e0793987c0496364bb

(1644)

on April 30, 2012
at 01:52 AM

I also am interested in this. I remember Kesser talking about folate vs folic acid and such, but there's got to be more.

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

8 Answers

best answer

1
543a65b3004bf5a51974fbdd60d666bb

(4493)

on May 03, 2012
at 04:41 AM

Its a long shot; but may be you have an allergy to PABA (para-aminobenzoic acid).

I've not seen PABA in a multi before, may be its a US thing? & i see that both the supps you mention include PABA.

If you are still looking to use a multi, may be try one that is PABA free & see if that makes any difference.
And i would also recommend checking each ingredient against this post http://perfecthealthdiet.com/?page_id=1066 (just search the page for each ingredient for any views/comments etc)

edit:
thought this may be of interest, its just an n1, but a person here reported that PABA gave him/her headaches and body aches; http://www.raysahelian.com/paba.html

best answer

0
7fc82eebafd44badc73c520f44660150

on August 26, 2013
at 07:15 PM

I just learned (via 23andme.com DNA test) that I have the genetic defect: MTHFR.

That means I can't convert folic acid into folate which is used by the body.

Therefore, it was likely the FOLIC ACID which was the problem.

Mike

543a65b3004bf5a51974fbdd60d666bb

(4493)

on August 27, 2013
at 04:14 AM

good to hear you have something to work with now Mike. do you know if the mthfr defect makes you an 'undermethylator' or is that something different again. (i suspect i may have an mthfr 'issue' as well, i may look for some local testing (Australia), tho i see 23andme do international ship as well, but local would prob be easier)

2
F15e0bae42dbf0b8cfc71e62902497b4

on April 30, 2012
at 02:00 AM

I quit taking multivitamins years ago because the research on them was so negative. "the makings of very expensive urine" as sheldon on big bang theory called it. It IS nearly impossible to get everything you need from what you eat so I supplement with B12 (I have a problem absorbing it from food so I need extra to get enough), Magnesium, Fish Oil and D3.

I also take a product called Juice Plus. I am a distributor of that product so I'll leave it at that.

Ebcbbdcb8b727e69e06eaa102d49a84c

(1804)

on April 30, 2012
at 02:01 AM

+1 for a spot-on BBT reference.

1
C8586fa2188272d5474d22aa8a500619

on April 30, 2012
at 12:19 PM

If you are looking for a specific component causing your trouble look for not only the active components but also the preservatives, colorants and filling agents.

Even the most natural multivitamis like this one http://www.jamiesonvitamins.com/files/2295-Stressease%20monograph_0.pdf contain Cellulose, Modified Cellulose Gum, Vegetable Stearic Acid, Vegetable Magnesium Stearate, Natural Peppermint Flavour, Water-Soluble Cellulose, Brazilian Palm Tree Was, Natural Peppermint Oil, Titanium Dioxide, Digestive Enzymes of Bromelain, Papain, Amylase, Lipase and Cellulase.

I discontinued all pills and work hard to correct vitamin and mineral deficiences by real food.

7fc82eebafd44badc73c520f44660150

(3275)

on April 30, 2012
at 01:13 PM

Magnesium Stearate is in all my caps. Is it bad, or potentially problematic?

C8586fa2188272d5474d22aa8a500619

(358)

on May 01, 2012
at 03:30 AM

I dropped all pills before being able to find out what was the problematic component. Would love to hear more on that.

1
1a641bbff1a7b0a70f08410376bbdf6b

(1587)

on April 30, 2012
at 11:41 AM

I've experimented with various brands and quality multis, the cheap ones like centrum made me sick, like every time I took them for a couple of weeks it seemed that they weakened my immune system and I'd get a sore throat, sometimes fever. Happened EVERY time with the cheap multis.

The expensive ones didn't give me any trouble but they also did nothing for me (at least as far as I could tell).

Same as Moonblaze, I stopped quite some time ago and never looked back. I understand that it sounds kinda appealing to have that safety net that contains everything we need but IMHO it doesn't work that way at all. We just haven't figured out enough to throw some arbitrary stuff into a pill and think it has the same effect as the stuff mother nature created.

Moreover, I do not believe that for optimal health, it is necessary to hit 100% or more of the (human made) RDA every single day. The body is quite capable of regulating itself and I think it's kinda crazy to take those insane amounts of vitamins.

With real food you'll get one day a bit more of this and the next day a bit more of that but in the end it all works out if you eat a good variety of real food :)

Also, I think worrying about all the differnt ingredients that could be bad for you in the multi is too much trouble to bother. folic acid vs folate, b12 as crappy Cyanocobalamin, crappy c and a forms (http://suppversity.blogspot.com/2011/10/are-there-pro-oxidant-cytotoxic-and-dna.html),.............................. do not want ;)

JMO :)

0
Bdc6244bdbd664d2168a8e326018ffbe

(431)

on May 03, 2012
at 02:47 PM

I'm partial to BlueBonnet Chelated Multimneral. I think I may have been a bit malnourished from leaky gut, probably, but also it might have something to do with my Hashimoto's, but I definitely noticed a difference.

0
1ce9661622ba354c61669ffe900a01ab

on April 30, 2012
at 04:58 AM

Blue Bonnet (iron free) is what I take. Free of milk, egg, fish, crustacean shellfish, tree nuts, peanuts, wheat, yeast, gluten, barley, sodium and sugar.

0
Ba09704971e33481f5716c4790648966

(1794)

on April 30, 2012
at 01:41 AM

You're getting brain fog from your vitamin? That's not good.

What vitamin are you taking?

Ba09704971e33481f5716c4790648966

(1794)

on April 30, 2012
at 11:00 AM

Oh, wow there is a lot of stuff in the 2nd one. 1st one has soy in it, are you allergic to that? Could be the iodine also. Tons of different stuff could be causing those symptoms in the 2nd one. Look through here: http://perfecthealthdiet.com/?page_id=1066 Maybe get a multi-mineral supplement and take like 1 a day? Could try that.

7fc82eebafd44badc73c520f44660150

(3275)

on April 30, 2012
at 02:13 AM

i'm not sure for sure, I'm still trying to figure it out. These are two I've tried recently: http://www.iherb.com/Bluebonnet-Nutrition-Iron-Free-Multi-One-180-Vcaps/11190 http://www.vitaminshoppe.com/store/en/browse/sku_detail.jsp?id=VS-2295

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!